Colorado, 2008

Winter Weather in Colorado, March 26 to 27, 2008

March 26 to 27, 2008 · NWS GJT · 1 event in 1 county or zone

An upper level disturbance embedded in northwest flow brought significant snowfall to portions of the northwest Colorado mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level disturbance embedded in northwest flow brought significant snowfall to portions of the northwest Colorado mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 26, 1:58 PM MST, 6 hours 2 minutes earlier.

Area forecast discussion, Mar 26, 1:58 PM MST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 PM MDT WED MAR 26 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY...
A PROGRESSIVE LOW AMPLITUDE FLOW WILL REMAIN OVER THE FORECAST AREA
THROUGH FRIDAY. A NEARLY STATIONARY SURFACE FRONT STRETCHES ACROSS
WYOMING AND SOUTHERN IDAHO THIS AFTERNOON UNDERNEATH A STRONG
UPPER LEVEL JET. MOST LOCATIONS MIXING WELL THIS AFTERNOON RESULTING
IN WELL ABOVE NORMAL TEMPERATURES AND BREEZY TO WINDY CONDITIONS.

A SHORTWAVE AND ASSOCIATED JET CORE CURRENTLY MOVING ACROSS OREGON
AND NOSING INTO IDAHO AND UTAH WILL PUSH THE SURFACE BOUNDARY SOUTH
AS A COLD FRONT TONIGHT. COLDER AIR AND INCREASING MOISTURE WILL
ACCOMPANYING THE FRONT AS IT SAGS SOUTH TO ABOUT THE ROAN AND
TAVAPUTS PLATEAU BY MIDNIGHT. THE FRONT WILL THEN CONTINUE SOUTH AND
THROUGH THE FOUR CORNERS AREA THURSDAY MORNING BECOMING ILL DEFINED
IN THE PROCESS. MOISTURE STILL UNIMPRESSIVE LOOKING AND HAVE KEPT THE
HIGHEST POPS ACROSS THE CENTRAL AND NORTHERN MOUNTAINS OF WESTERN
COLORADO TONIGHT AND THURSDAY. EXPECT SNOW AMOUNTS GENERALLY IN THE 2
TO 6 INCH RANGE THROUGH THURSDAY AFTERNOON FOR THE MOUNTAINS AROUND
ASPEN AND VAIL PASS NORTH ACROSS THE FLAT TOPS...PARK RANGE AND
ELKHEADS. ISOLATED TO SCATTERED SHOWERS  ELSEWHERE FROM THE SAN JUAN
AND LA SAL MOUNTAINS NORTHWARD TONIGHT AND THURSDAY WITH A MIX OF
RAIN AND SNOW SHOWERS AT LOW ELEVATIONS AND LITTLE TO NO
ACCUMULATION.

DRIER CONDITIONS THURSDAY NIGHT AS THE SHORTWAVE DEPARTS BUT STILL
SOME LINGERING SHOWERS ALONG THE CONTINENTAL DIVIDE. A FEW LIGHT
SHOWERS OR SPRINKLES POSSIBLE OVER THE HIGH TERRAIN ON FRIDAY AS
WARM AIR ADVECTION DEVELOPS AHEAD OF ANOTHER WEATHER SYSTEM. A
SIGNIFICANT DOWNWARD TREND IN TEMPERATURES BEHIND THE FRONT THURSDAY
WITH WARMING FOR FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE EXTENDED PATTERN REMAINS UNSETTLED THROUGH THE WEEKEND AND INTO
NEXT WEEK. SOUTHWESTERLY FLOW ALOFT WITH AN EMBEDDED SHORTWAVE FOR
FRIDAY NIGHT WILL INCREASE POPS SLIGHTLY OVER THE MOUNTAINS. UPPER
LEVEL TROUGH SKIRTS ALONG THE NORTHERN EDGE OF THE FORECAST AREA
STARTING EARLY SATURDAY..EASTERN UT AND WESTERN CO REMAIN UNDER
SOUTHWESTERLY FLOW. UPPER LEVEL WINDS INCREASE SATURDAY AND HELP TO
INCREASE SHOWERS OVER THE MOUNTAINS. MAIN TROUGH AXIS STAYS NORTH
IN WY LEAVING SMALL WAVES ROTATING AROUND THE BOTTOM OF THE TROUGH
AND OVER THE CWA. TIMING OF THE TROUGH AND ASSOCIATED SURFACE FRONT
IS SLIGHTLY FASTER IN THE LATEST MODEL RUN...THEREFORE INCREASED
POPS SATURDAY NIGHT BUT DID NOT JUMP COMPLETELY ON THE FASTER
SOLUTION. THE BROAD TROUGH CONTINUES NORTH OF THE CWA THROUGH LATE
MONDAY. MODELS BRING A LOW FROM SOUTHERN CA ACROSS CENTRAL NM AND
EXITS LATE MONDAY. INCREASED POPS OVER THE CO MOUNTAINS SUNDAY AND
SPREAD COVERAGE SUNDAY AND SUNDAY NIGHT. BRIEF RIDGE MOVES OVERHEAD
LATE MONDAY WITH LINGERING SHOWERS OVER THE MOUNTAINS. THE NEXT
SYSTEM MOVES INLAND TUESDAY NIGHT OVER NORTHERN CA AND EJECTS EAST
TO EASTER UT AND WESTERN CO WEDNESDAY. INCREASED POPS WITH A FOCUS
CENTRAL AND SOUTH.

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL LATE THIS AFTERNOON OUTSIDE OF A FEW
ISOLATED SHOWERS OVER THE MOUNTAINS NORTH OF INTERSTATE 70. AS A COLD
FRONT MOVES SOUTH INTO THE AREA TONIGHT...AREAS OF MVFR/IFR CIGS AND
VISIBILITY WILL DEVELOP IN RAIN AND SNOW SHOWERS MAINLY OVER THE
MOUNTAINS NORTH OF A LINE FROM KGUC TO KVEL. IN ADDITION...GUSTY WEST
WINDS IN THE 20 TO 30 KNOT RANGE WILL BE COMMON AT VALLEY AIRPORTS
UNTIL ABOUT 03Z THIS EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...TAL
LONG TERM....AS
AVIATION.....TAL
Hazardous weather outlook, Mar 26, 4:45 AM MST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED MAR 26 2008

COZ001>014-017-018-UTZ023>025-027-271145-
ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED MAR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST CENTRAL
UTAH...AND NORTHWEST AND WEST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL DEVELOP OVER THE NORTHERN MOUNTAINS LATE TODAY AND
BECOME WIDESPREAD THERE TONIGHT. SNOW ACCUMULATIONS OF 1 TO 3 INCHES
ARE EXPECTED OVER THE FLAT TOPS...AND THE ELKHEAD AND PARK MOUNTAINS.
GUSTY WEST WINDS 15 TO 30 MPH WILL ALSO RESULT IN AREAS OF BLOWING
SNOW IN THE NORTHERN MOUNTAINS...AFFECTING TRAVEL OVER RABBIT EARS
AND POSSIBLY VAIL PASS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW SHOWERS WILL REMAIN LIKELY ACROSS THE NORTHERN MOUNTAINS
THURSDAY AND CONTINUE AFFECTING TRAVEL OVER RABBIT EARS AND VAIL
PASSES. SNOW SHOWERS WILL DIMINISH THURSDAY EVENING.

THE NEXT BEST CHANCE OF MOUNTAIN SNOW WILL BE SATURDAY AFTERNOON AND
EVENING...WITH A BETTER CHANCE OF MOUNTAIN SNOW ON SUNDAY AFTERNOON
AND EVENING.  MODERATE SNOW ACCUMULATIONS WILL BE POSSIBLE THIS
WEEKEND...ESPECIALLY ABOVE 8000 FEET AND IMPACTING TRAVEL OVER THE
MOUNTAIN PASSES.  LIGHT SNOW ACCUMULATIONS MAY OCCUR OVER THE
HIGHER NORTHERN AND CENTRAL VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COZ019>023-UTZ022-028-029-271145-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
545 AM MDT WED MAR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HUMIDITY BETWEEN 10 AND 20 PERCENT COUPLED WITH ABOVE
NORMAL TEMPERATURES AND GUSTY WEST WINDS WILL INCREASE FIRE WEATHER
CONCERNS FOR ANY SPRING BURNING OPERATIONS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT BEST CHANCE OF MOUNTAIN SNOW WILL BE SATURDAY AFTERNOON AND
EVENING...WITH A BETTER CHANCE OF MOUNTAIN SNOW ON SUNDAY AFTERNOON
AND EVENING.  MODERATE SNOW ACCUMULATIONS WILL BE POSSIBLE THIS
WEEKEND...ESPECIALLY ABOVE 8000 FEET AND IMPACTING TRAVEL OVER THE
MOUNTAIN PASSES.  LIGHT SNOW ACCUMULATIONS MAY OCCUR OVER THE
HIGHER NORTHERN AND CENTRAL VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
March 26, 8:00 PM MST to March 27, 11:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83248.